Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Raleigh, NC

May 12, 2005Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2005, 5:57 PM EDT for Wake County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:57 PM EDT (21:57 UTC)
Expired
May 12, 2005, 6:45 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122158
SVRRAH
NCC183-122245-
/O.NEW.KRAH.SV.W.0024.050512T2157Z-050512T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARY...OR ABOUT 8 MILES WEST OF 
RALEIGH.   MOVING SOUTHEAST AT 12 MPH. PENNY SIZED HAIL...INTENSE 
RAIN AND FREQUENT LIGHTNING IS LIKELY WITH THIS  STORM.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN RALEIGH...
  LAKE WHEELER...
  GARNER...
  APEX...
  HOLLY SPRINGS...
 
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3589 7875 3577 7891 3556 7866 3571 7850

$$

23
1 follow-up statement
000 
WWUS52 KRAH 122213
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT THU MAY 12 2005

NCC183-122245-
/O.CON.KRAH.SV.W.0024.000000T0000Z-050512T2245Z/
WAKE NC-
612 PM EDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
CENTRAL WAKE COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LAKE WHEELER...OR ABOUT 7 MILES SOUTHWEST
OF RALEIGH...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... DOWNTOWN 
RALEIGH...LAKE WHEELER...AUBURN AND GARNER.

IN ADDITION TO HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3589 7875 3577 7891 3556 7866 3571 7850

$$

JO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:45 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 12, 1:45 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT THU MAY 12 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...DAYTIME HEATING OF UNSTABLE
AIR AND LOW LEVEL CONVERGENCE ALONG A PREFRONTAL TROUGH EXTENDING
ACROSS FORECAST AREA WILL PRODUCE SCATTERED SHOWERS AND TSTMS THIS
AFTERNOON AND EVENING. OTHER STORMS DUE DIFFERENTIAL HEATING ALONG
EASTERN SLOPES LIKELY TO MOVE INTO WESTERN PORTION OF FORECAST AREA
DUE NORTHWEST FLOW ALOFT. NO UPPER LEVEL SUPPORT FOR STORMS AND WIND
FIELDS WEAK. PRINCIPAL THREAT IS ISOLATED PULSE STORMS WITH
POTENTIAL FOR LARGE HAIL AND A POSSIBLE DOWNBURSTS.

UNSEASONABLY STRONG (1042 MB)COLD AIR HIGH TO THE NORTH AND 3 MB
PRESSURE RISES IN MARYLAND WILL CONTINUE TO PUSH SURFACE COLD FRONT
SOUTHWARD THROUGH FORECAST AREA THIS EVENING. SCATTERED SHOWERS
LINGER THROUGH LATE EVENING AND CLOUDY SKIES TONIGHT THROUGH FRIDAY
INTO FRIDAY NIGHT. BELOW NORMAL DAYTIME HIGH TEMPERATURES FEATURED
FOR FRIDAY DUE CLOUDS AND NORTHEAST FLOW.

DOMINANCE OF SURFACE AIR HIGH ON LOCAL WEATHER IS SHORT LIVED. UPPER
LEVEL RIDGE AXIS IS PROGRESSIVE TAKING SURFACE HIGH SOUTHEASTWARD TO
DELMARVA FRIDAY AFTERNOON AND OFFSHORE FRIDAY NIGHT. GIVEN THE
ABSENCE OF SOUTHERLY FLOW ABOVE THE LOW LEVEL NORTHEAST FLOW...THINK
NWP MODELS HANG ON TO DEEP MEAN MOISTURE TOO LONG. EXPECTING BREAKS
IN CLOUDS BY FRIDAY NIGHT AND A PARTLY CLOUDY SATURDAY. RETURN FLOW
AHEAD OF NEXT COLD FRONT IS LIMITED. BEST CHANCE OF SHOWERS IS
SUNDAY AS FRONT MOVES INTO THE AREA FROM THE WEST. CURRENT MENTION
OF POPS FOR SATURDAY AFTERNOON THOUGHT TO BE TOO SOON.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)....COLD FRONT EXITING THE
REGION SUNDAY NIGHT AS UPPER LEVEL TROUGH SWINGS THROUGH. SUNDAY
NIGHT LOWS WILL DEPEND ON THE PROGRESSION OF THE FRONT...BUT
CURRENTLY HAVE A RANGE FROM 53-60. BEHIND THE FRONT...TEMPS MONDAY
WILL BE 4-7 DEGREES COOLER THAN THEY WERE SUNDAY...GENERALLY IN THE
MID 70S. LEFT IN A SLIGHT CHANCE OF LINGERING SHOWERS...ESPECIALLY
EAST FOR MONDAY...BUT GENERALLY HAD ALL PRECIP OUT OF THE AREA BY
TUESDAY. HIGH PRESSURE AT THE SURFACE BUILDS IN WHILE UPPER RIDGE
TAKES CONTROL OF PLAINS AND MISSISSIPPI VALLEY FOR MIDWEEK. TEMPS
TUESDAY JUST A DEGREE OR TWO BELOW NORMAL. FOR WEDNESDAY AND
THURSDAY...UNCERTAINTY INCREASES DUE TO DIVERGING MODEL SOLUTIONS.
GFS AND DGEX SEEM TO WANT TO PUSH A COLD FRONT THROUGH STARTING
WEDNESDAY AND MOSTLY THURSDAY...WITH POPS LINGERING INTO FRIDAY AS
THE EXITING SYSTEM IS CONNECTED TO THE NEXT SURFACE WAVE IN THE
PLAINS. THE ECMWF...HOWEVER...DEPICTS MORE OF A WARM FRONTAL FEATURE
APPROACHING ON WEDNESDAY AND MOVING IN ON THURSDAY...EXTENDING FROM
A SURFACE LOW IN THE UPPER MISSISSIPPI VALLEY. THE DIFFERENCES SEEM
TO BE TIED TO THE PROGRESSION OF THE UPPER LOW...WITH THE DGEX AND
GFS BEING MUCH FASTER TO MOVE IT EASTWARD WHILE THE ECMWF IS A DAY
BEHIND. UKMET SEEMS TO BE SLIGHTLY SLOWER THAN THE GFS/DGEX...BUT
ITS HARD TO TELL BY THE END OF ITS RUN. HOWEVER...WITH EITHER
SOLUTION...POPS WOULD BE NECESSARY...SO KEPT CHANCE POPS FOR THE
NORTHWEST AT THE END OF THE PERIOD...WITH SLIGHT CHANCE POPS
ELSEWHERE.

&&

.AVIATION...
AS A COLD FRONT MOVES SOUTH ACROSS CENTRAL NC THIS EVENING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND BRIEFLY LOWER
BASES TO NEAR 1 KFT FROM SCATTERED TO BROKEN LAYERS OF CUMULUS AT 4
TO 6 KFT AGL.  VSBY SHOULD REMAIN UNRESTRICTED EXCEPT LOCALLY BELOW
3 MILES IN RAIN.  AS HIGH PRESSURE FROM THE NORTH DRIVES COOL MOIST
AIR INTO THE REGION BY 06Z...STRATUS CIGS WILL DEVELOP BETWEEN 1 AND
3 KFT AND LOWER TO BELOW 1 THSD FT AROUND DAYBREAK FRI MORNING.
VSBY WILL LOWER TO BETWEEN 3 AND 5 MILES IN FOG AND DRIZZLE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KK
LONG TERM...TDP
AVIATION...RFG
Hazardous weather outlook, May 12, 4:51 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EDT THU MAY 12 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
451 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL DROP SOUTH INTO CENTRAL NORTH CAROLINA LATE THIS
AFTERNOON AND CONTINUE MOVING SOUTH ACROSS THE REGION TONIGHT
MAINLY BEFORE MIDNIGHT. THIS FRONT ALONG WITH MOIST AND UNSTABLE
AIR WILL RESULT IN SCATTERED SHOWERS AND DEVELOPING THIS AFTERNOON
AND CONTINUING INTO THE EARLY EVENING HOURS. A FEW STORMS COULD
BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SUNDAY AND SUNDAY NIGHT...
A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY INTO THE EVENING
HOURS. A BAND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD AND
ALONG THE FRONT AS MOVES THROUGH.

MONDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...MAINLY FROM 5PM THROUGH 9PM.

RA

In the hours before

Special weather statement, May 12, 4:47 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT THU MAY 12 2005

NCZ023-024-040-122300-
ALAMANCE-ORANGE-CHATHAM-
INCLUDING THE CITIES OF...BURLINGTON...CHAPEL HILL...PITTSBORO
447 PM EDT THU MAY 12 2005

...A LINE OF THUNDERSTORMS MOVING SOUTH THROUGH THE REGION...

AT 445 PM A LINE OF THUNDERSTORMS EXTENDED FROM JUST SOUTH OF
BURLINGTON TO JUST NORTH OF CHAPEL HILL... FROM SOUTHERN ALAMANCE
COUNTY... EAST ACROSS SOUTHERN ORANGE... AND NORTHERN DURHAM
COUNTIES. THIS LINE WAS PRODUCING GUSTY WIND TO 35 MPH... VERY
HEAVY RAIN... OCCASIONAL CLOUD TO GROUND LIGHTNING... AND PEA
SIZED HAIL. THIS LINE WILL MOVE SOUTH AT 40 MPH THROUGH CHAPEL
HILL... DURHAM AND SNOW CAMP THROUGH 530 PM. THESE STORMS WILL
MOVE INTO CHATHAM COUNTY AND POSSIBLY THE CITY OF DURHAM BEFORE
530 PM.
Special weather statement, May 12, 5:25 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU MAY 12 2005

NCZ023-024-040-122300-
ALAMANCE-ORANGE-CHATHAM-
INCLUDING THE CITIES OF...BURLINGTON...CHAPEL HILL...PITTSBORO
525 PM EDT THU MAY 12 2005

...THUNDERSTORMS MOVING INTO CHATHAM AND DURHAM COUNTIES...

AT 525 PM A LINE OF THUNDERSTORMS EXTENDED FROM SILER CITY TO
FEARINGTON... AND DURHAM. THIS LINE OF STORMS WAS MOVING SOUTH AT 35
MPH AND WILL AFFECT MUCH OF CHATHAM AND DURHAM COUNTIES THROUGH 600
PM. VERY HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY WIND TO 40
MPH WILL OCCUR WITH THESE STORMS. THE STORMS WILL AFFECT SILER
CITY... PITTSBORO... JORDAN LAKE... AND DURHAM.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS OR UNTIL THUNDER IS NOT
HEARD FOR 10 TO 15 MINUTES.

BADGETT
Special weather statement, May 12, 5:29 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT THU MAY 12 2005

NCZ025-040-041-122230-
CHATHAM-DURHAM-WAKE-
529 PM EDT THU MAY 12 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE AND CHATHAM
COUNTIES THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BETHESDA TO APEX...OR ALONG A LINE EXTENDING FROM
5 MILES SOUTHEAST OF DURHAM TO 13 MILES SOUTHWEST OF RALEIGH...MOVING
EAST AT 20 MPH.

SOME OF THESE THUNDERSTORMS ARE PRODUCING SMALL HAIL. PEA SIZE HAIL
WAS REPORTED IN APEX.

LOCATIONS TO BE IMPACTED BY THESE STORMS INCLUDE CARTER-FINLEY
STADIUM...RALEIGH...APEX...FUQUAY-VARINA...HOLLY SPRINGS AND
PITTSBORO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.